PDA

View Full Version : Update on MTX Treatment



Mommyof1
04-16-2012, 10:30 AM
So if you read my most recent post before this one you know I was started on Methotrexate Tuesday April 10th. I took it that night (5.0mg the first week and the 2nd week and then it will be uped to 7.5mg the 3rd week after I get labs done.) I wanted to list the side effects I've gotten and see if this is all normal since I've never been on a chemo before. Keep in mind I am also having flare type symptoms but I can't tell the difference between any of it right now. There's also potential for it being Prednisone/Steroid withdrawals since I was on a high dose of Prednisone after an Isumedrol shot in the er and then I went to 7.5mgs again.(I had a low cortisol one time trying to come off pred and then flares the other 2 times.) Anyway, back to the symptoms, they are as follows:

-Headaches
-Some nausea intermittently
-Almost total loss of appetite
-Fatigue
-Weakness
-Dizziness
-Shortness of Breath(Possibly from fatigue?)
-Very sun sensitive(Which I am anyway but today I was outside literally 5 minutes and started getting a rash)
-Spaciness/out of it-Brain Fog
-Shakiness/Tremor throughout my whole body
-Sore/irritated throat(this happened 2 days after the chemo dose but went away)
-low grade temps(99s)-I also get this with flares and it too went away after a few days
-Chills which accompanied the fevers
-low blood pressure the other day of 96/58 pulse was 62 and a high one yesterday of 125/67 Heartrate was 75. My usual BP runs around 101/60s.
-This weird/odd feeling of my body being off and abnormal or something..it's hard to explain but it also came with modd swings of depression and anger and that has subsided some as well.
-Itching on my hands which has started since yesterday....no rash it just itches from time to time.
-Diarrhea....I have IBS as well which is being treated with Bentyl and Miralax. I stopped taking the miralax today but have still had loose BM's.


The main thing I can say is that I have like no energy and it's been 6 days since my first dose. Is this normal for people who are taking Metho? I am only 96lbs and that is why they started me on such a low dose.

I'm still having the aching/burning in my joints. Just wanting to know everyone's opinion on this and if the fatigue is normal to extend this long after the dose or if it could possibly mean some type of anemia or something especially since the appetite is suppressed. Thanks so much and I hope you all are well.

tripLexie
04-16-2012, 11:02 AM
I don't have any information to offer, as I have never taken MTX, but hopefully someone on here replies soon! I hope you get to feeling better ASAP!

Prayers out to ya : )

steve.b
04-16-2012, 08:28 PM
i have been on mtx for about three years, so it is hard to remember my very first side effects.

many of the things you list are listed as symptoms of mtx.
but i wanted to say a few things about mtx first.

it is a desease modifying drug.
it is designed to create a chemical reaction to your immune system.
some people will feel these reaction differently to others.
most become accustomed to the drug and the side effects reduce.

in australai, mtx has a safety label that the chemist "must" attach to the bottle.
avoid excessive skin exposure to sunlight and sunlamps while being treated with this medicine.

it is my belief that some of your symptoms may not be from the mtx.
i am saying that because you have had 2 doses so far.
it takes a while for the chemical to build up in your system.
the good effects increase over time as your body has a larger amount of this drug in it.

please try to continue using mtx, and not to concentrate on the downside.
remembering that if you concentrate on a downside, your mind can make it appear to be worse.

i think it took 3 or 4 weeks for me to become accustomed to mtx, many of the side effects should lessen then.
i wish you luck with this medicine....
it has been very good for me.

Mommyof1
04-17-2012, 01:05 PM
Hello there. Thanks for the support and info. Today has been the best I've felt and ironically it's "chemo day" so I will be taking the MTX tonight at bedtime. I am still having discomfort but it's more in my back than chest so I'm wondering if it's pleurisy creeping up again. My MTX dose will be increased next week so we'll see how that plays out. I'm not giving up just adjusting. Thanks again and I'll keep you posted!

Marine wife
04-17-2012, 02:08 PM
Glad you're feeling better! Let's hope it continues.

leaann
04-17-2012, 03:27 PM
Hello, I started my MTX on 4/6/12 but I am doing in shot form right now, They are giving it to me once a month. I also take my steroids in shot form right now. I take very large amounts. I was taking the pill form of steroids and was taking predisone but they changed me to medrol. I was told that after I did the shots for a few months that I would start taking it in the pill form. So to say how that is going I can't answer.

I can say that at the time I was in bad flares when I took the first one. So I don't feel if I could tell if it was side effects or just from flaring up bad. I can't seem to get out of a flare right now and have been going with this flare for several months due to some unusual stress in my life that is just now getting better. I hope that when I do the next one that I don't have bad side effects.

I saw that you have IBS as I have it as well, does the bentyl work for you, I never had any luck with it. I take dicyclome for mine and have been on it since 2007 it has done wonders for me along with changing the way I eat. which helped.

Thanks for posting about MTX. It gives me some insight to what I may have to look forward to.

Mommyof1
04-18-2012, 09:05 AM
I just had an abdominal CT done recently because I have issues with GERD and IBS etc and she wanted to check on things because my digestive process moves way to quick sometimes and I'm at the lowest I've ever weighed and can't gain anything back.

Anyway, about the chest pain thing, it's not as bad today but I still have the shortness of breath and now that I've taken my 2nd dose of MTX(last night)I have a headache and weakness/fatigue, etc so i'm wondering if the shortness of breath isn't from that? I've had pleurisy but it definitely hurt way worse than this. It doesn't really hurt when I breathe in but it did hurt when I coughed yesterday. I'm not sure what to think about it now. It seems to move around from my chest to my back...it's very confusing.

I took the MTX dose last night before bed and today I just want to sleep. I just feel fogged and drugged and weak/tired. It's also a rainy day out here so it doesn't help. The headache has also come back some as well. I am getting some cold chills as well...checked my temp and it's 98.5. My temps usually run in the 97s so would this be considered low grade for me? That's always confused me with the temp thing.....

Leaann I'm glad to be of some help! I hope that it works for you! My dose gets increased next week after I get labs done to be sure nothing is being affected! Take care and keep us posted on your progress. *hugs*

tgal
04-18-2012, 11:59 AM
One of the things my pharmacist told me about MTX (I am not saying this is what is going on with you) is that often times we think the MTX is causing trouble when, in reality, it is the MTX dropping our white cell count and making us more susceptible to other illnesses. She told me it was very important to stay away from sick people when taking MTX and to watch out for issues we have had before. As bad as our overactive immune system is on some things it also keeps other thing at bay while it attacks healthy parts of our body.

I am not telling you that it isn't the MTX making you ill but keep an eye on it to make sure you don't have other issues popping up.

FYI... when I went into the hospital a couple of weeks ago my white cell count was too high. No one was sure why since I take plaquenil and MTX. Since I have no insurance they decided not to figure out why. "most likely an infection somewhere". Ya think?????

Nonna
04-20-2012, 04:58 PM
I've been taking MTX for a while now. The nausea I avoid by taking it at bedtime. A bit of chocolate candy ( I like white chocolate truffles does help me. It takes 4-6 weeks for the good effects to kick in. Give it a chance, it takes time. I remember being told over and over to have patience.

There are whole threads just about Mtx that you can read. I'll see about bumping one up.

steve.b
04-20-2012, 07:28 PM
.... I like white chocolate truffles ....


a lady is aloud a little vice every now and then.

magistramarla
04-21-2012, 08:35 PM
Hi Britt,
I took MTX for nearly two years. My stomach would not handle the pills at all, so I was taking the injections.
Like you, I would feel pretty good a day or two before M Day. I also took it in the evening, with chocolate and tea after my shot. I also felt very foggy and lethargic most of the next day. The side effects can be really weird sometimes. I used to get many of the ones that you listed.
I hope that it helps you.
Hugs,
Marla